Thyroid storm triggered by immune checkpoint inhibitor therapy

Read full text
Authors: Junya Hagiwara, Miku Sekine, Eiji Sakawaki, Sonoko Sakawaki, Yoshihiro Takeyama
Cited by: 1
References: 21

Abstract

While immune checkpoint inhibitors (ICIs) have revolutionised cancer treatment, they can cause immune-related adverse events, including thyroid dysfunction and rarely, thyroid storm. Here, we present a rare case of thyroid storm occurring during ICI therapy, in which clinical and immunological findings strongly suggested Graves' disease. A man in his 80s with advanced lung cancer was hospitalised for multiple rib fractures. During admission, he developed fever, delirium, atrial fibrillation and marked thyrotoxicosis, leading to a diagnosis of thyroid storm. Given his prior treatment with nivolumab and ipilimumab, destructive thyroiditis was initially suspected, as this is the most common mechanism of ICI-associated thyrotoxicosis. However, marked thyroid-stimulating antibody positivity was more suggestive of Graves' disease than destructive thyroiditis. This case highlights that ICI therapy-associated thyroid storm can arise not only from destructive thyroiditis but also from Graves' disease. Therefore, careful clinical evaluation is essential to determine the underlying pathophysiology and guide optimal management.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Thyroid Cancer Diagnosis and Treatment Multiple and Secondary Primary Cancers

Publication details

Journal / source
BMJ Case Reports
Publisher
BMJ
Volume
19
Issue
6
Pages
e272027–e272027
Publication date
1 June 2026
Language
EN